Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 62, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 16, 2017, 9:59 PM CDT for Forrest County, Lamar County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 9:59 PM CDT (02:59 UTC)
- Expired
- Jun 17, 2017, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS
The radar
The Mobile radar (KMOB), 121 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:10 PM CDT | FLASH FLOOD | 6 Ene Petal, MS | FLASH FLOODING WASHED OUT MACEDONIA RD IN THE 600 BLOCK. |
| Jun 16, 10:10 PM CDT | FLASH FLOOD | 6 Ene Petal, MS | FLASH FLOODING WITH WATER OVER MACEDONIA RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 3.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1922 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473
WGUS54 KJAN 170259
FFWJAN
MSC035-073-170600-
/O.NEW.KJAN.FF.W.0062.170617T0259Z-170617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
959 PM CDT FRI JUN 16 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Forrest County in southeastern Mississippi...
Northeastern Lamar County in southeastern Mississippi...
* Until 100 AM CDT
* At 958 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to three inches of rain
have fallen, especially across northeast Forrest County. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Purvis, Mclaurin, Rawls
Springs, Sunrise, Macedonia and Eastabuchie.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3111 8943 3143 8945 3144 8925 3143 8915
3109 8915
$$
DC2 follow-up statements
412
WGUS74 KJAN 170421
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1121 PM CDT FRI JUN 16 2017
MSC035-073-170600-
/O.CON.KJAN.FF.W.0062.000000T0000Z-170617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1121 PM CDT FRI JUN 16 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
FORREST AND NORTHEASTERN LAMAR COUNTIES...
At 1119 PM CDT, emergency management reported flash flooding in
northeast Forrest County near Macedonia. Two to four inches of rain
have fallen, mainly across northeast Forrest County. Flash flooding
is already occurring.
Some locations that will experience flooding include...
Hattiesburg, Petal, West Hattiesburg, Purvis, Mclaurin, Rawls
Springs, Sunrise, Macedonia and Eastabuchie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3111 8943 3143 8945 3144 8925 3143 8915
3109 8915
$$
DC276
WGUS74 KJAN 170533
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1233 AM CDT SAT JUN 17 2017
MSC035-073-170543-
/O.CAN.KJAN.FF.W.0062.000000T0000Z-170617T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1233 AM CDT SAT JUN 17 2017
...THE FLASH FLOOD WARNING FOR FORREST AND NORTHEASTERN LAMAR
COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3111 8943 3143 8945 3144 8925 3143 8915
3109 8915
$$
DLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 9:21 PM CDT, 38 minutes earlier.
Area forecast discussion, Jun 16, 9:21 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Jackson MS 921 PM CDT Fri Jun 16 2017 .DISCUSSION... A very impressive mesoscale convective vortex is driving a severe bow echo rapidly southward through southern portions of the ArkLaMiss late this evening and have extended the severe thunderstorm watch in time to account for this. The HRRR has had trouble keeping up with the accelerated convective evolution with previous runs showing the MCV would maintain convergent boundaries and additional storm development through much of the night...but the latest trends are for complete overturning of the airmass and less chance for renewed convection late tonight on the back side of the system. Have tried to reflect latest trends in this forecast update...but rain chances for after midnight are of lower confidence given inconsistencies in guidance. In any case, expect the threat for severe storms to end with passage of the current bowing line. Will just need to watch for any renewed convection and locally heavy rain potential...especially on the upstream side of system due to very heavy rain that fell earlier today. /EC/ && .AVIATION... 00Z TAF discussion: The threat for SHRA/TSRA will linger well into the night as extra lift associated with a disturbance helps to maintain convection beyond sunset and this will keep the threat for IFR category ceilings/vsby relatively high at most sites. Outside of the SHRA/TSRA, expect mainly VFR conditions with some potential for early morning fog. Additional storms could redevelop for locations mainly east of the GWO/JAN corridor Saturday afternoon. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 91 74 91 / 85 26 14 13 Meridian 69 90 74 91 / 84 28 17 24 Vicksburg 74 92 74 91 / 57 23 12 9 Hattiesburg 71 90 72 91 / 85 26 16 27 Natchez 73 90 73 90 / 63 21 11 16 Greenville 69 91 75 91 / 48 20 10 10 Greenwood 69 91 75 90 / 70 23 12 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jun 16, 3:12 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 312 PM CDT Fri Jun 16 2017 ARZ074-075-LAZ007>009-MSZ018-019-025>046-172015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Through the remainder of this afternoon Severe thunderstorms will be possible through the rest of the afternoon north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. LAZ015-016-023>026-MSZ047>066-072>074-172015- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 312 PM CDT Fri Jun 16 2017 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...The rest of this afternoon into this evening. Severe thunderstorms will be possible through evening along and north of the Interstate Twenty corridor. The main risk with any severe storms will be damaging winds, although hail up to the size of quarters cannot be ruled out. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. 50 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
In the hours before
Local storm report, Jun 16, 9:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
947 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG 4 WSW ELLISVILLE 31.57N 89.27W
06/16/2017 JONES MS EMERGENCY MNGR
TREE LIMBS DOWNED ONTO POWER LINES CAUSING A
FIRE ALONG JORDAN RD.
&&
DLSpecial weather statement, Jun 16, 9:47 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
947 PM CDT FRI JUN 16 2017
MSZ061-170315-
Franklin MS-
947 PM CDT FRI JUN 16 2017
...STRONG OUTFLOW WINDS FROM STRONG THUNDERSTORMS WILL AFFECT
FRANKLIN COUNTY UNTIL 1015 PM CDT...
At 944 PM CDT, Meteorologists were tracking a line of strong outflow
winds, ahead of stronger thunderstorms, over Mccall Creek, or 16
miles west of Brookhaven, moving southwest at 30 mph.
Winds in excess of 40 mph will be possible with these outflow winds.
These strong outflow winds will be near...
Bude and Little Springs around 955 PM CDT.
Other locations impacted by these strong winds include Roxie and
Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Wind damage will occur before any rain or lightning. Do not wait for
the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY
inside a sturdy structure and stay away from windows.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central and southwestern Mississippi.
LAT...LON 3135 9116 3161 9115 3161 9063 3135 9063
3135 9098 3134 9099 3135 9102 3133 9106
3134 9107 3133 9107 3132 9112
TIME...MOT...LOC 0244Z 028DEG 28KT 3151 9071
DCLocal storm report, Jun 16, 9:50 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 5 E QUITMAN 32.05N 88.64W
06/16/2017 CLARKE MS PUBLIC
A TREE WAS DOWNED ACROSS CR 671 EAST OF
QUITMAN.
&&
DLLocal storm report, Jun 16, 9:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
954 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLASH FLOOD 1 E STARKVILLE 33.46N 88.80W
06/16/2017 OKTIBBEHA MS PUBLIC
MULTIPLE REPORTS OF ROADS FLOODED ACROSS
STARKSVILLE, HWY 82 FLOODED, SOME RESIDENT
HALLS AT MSU HAD SOME WATER COMING TO THE
BUILDING.
&&Local storm report, Jun 16, 9:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
956 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TSTM WND DMG 7 SSE TAYLORSVILLE 31.74N 89.39W
06/16/2017 JONES MS EMERGENCY MNGR
TREE DOWNED ON MASON CREEK RD.
&&
DLLocal storm report, Jun 16, 9:58 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
958 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM FLASH FLOOD 7 E ELLISVILLE 31.60N 89.09W
06/16/2017 JONES MS EMERGENCY MNGR
OLD HIGHWAY 15 S FLOODED.
&&
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:12 PM CDT | Severe Thunderstorm Warning | JAN | Holmes, Humphreys, Issaquena, Sharkey, Yazoo | 63 min |
| Jun 16, 7:35 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Warren, Yazoo | 55 min |
| Jun 16, 7:48 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 57 min |
| Jun 16, 7:53 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Warren | 67 min |
| Jun 16, 8:14 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Simpson, Smith | 61 min |
| Jun 16, 8:24 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Simpson | 66 min |
| Jun 16, 8:51 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Simpson, Smith | 54 min |
| Jun 16, 8:53 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 52 min |
| Jun 16, 9:00 PM CDT | Severe Thunderstorm Warning | JAN | Claiborne, Jefferson | 49 min |
| Jun 16, 9:10 PM CDT | Severe Thunderstorm Warning | JAN | Jasper, Jones | 65 min |
| Jun 16, 9:12 PM CDT | Flash Flood Warning | JAN | Jones | 3 hr |
| Jun 16, 9:13 PM CDT | Severe Thunderstorm Warning | JAN | Forrest, Lamar, Marion | 77 min |
| Jun 16, 9:47 PM CDT | Special Weather Statement | JAN | Franklin | 28 min |
| Jun 17, 12:19 AM CDT | Special Weather Statement | JAN | Holmes, Humphreys | 56 min |
| Jun 17, 12:23 AM CDT | Special Weather Statement | JAN | Madison, Rankin, Yazoo | 67 min |
| Jun 17, 1:29 AM CDT | Special Weather Statement | JAN | Jones | 46 min |
| Jun 17, 1:43 AM CDT | Special Weather Statement | JAN | Humphreys | 62 min |
| Jun 17, 3:24 AM CDT | Special Weather Statement | JAN | Sunflower | 66 min |
| Jun 17, 4:57 AM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 27 min |
| Jun 17, 7:46 AM CDT | River Flood Warning | JAN | Attala, Holmes | 3 days |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.